Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 308, NWS Shreveport, LA

December 4, 20124 parishes in Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Dec 4, 2012, 12:50 PM CST for 4 parishes in Louisiana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 4, 2012, 12:50 PM CST (18:50 UTC)
Expired
Dec 4, 2012, 1:30 PM CST
In force
40 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Bienville Parish, LA, Jackson Parish, LA, Lincoln Parish, LA, Union Parish, LA

The radar

The Shreveport radar (KSHV), 104 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 6.8 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2012-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 879 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2012-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
879 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

902 
WUUS54 KSHV 041850
SVRSHV
LAC013-049-061-111-041930-
/O.NEW.KSHV.SV.W.0308.121204T1850Z-121204T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1250 PM CST TUE DEC 4 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JACKSON PARISH IN NORTH CENTRAL LOUISIANA...
  LINCOLN PARISH IN NORTH CENTRAL LOUISIANA...
  THIS INCLUDES THE CITIES OF...RUSTON...GRAMBLING...
  SOUTH CENTRAL UNION PARISH IN NORTH CENTRAL LOUISIANA...
  NORTHEASTERN BIENVILLE PARISH IN NORTHWEST LOUISIANA...

* UNTIL 130 PM CST

* AT 1247 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTH OF ARCADIA...OR 14
  MILES SOUTHWEST OF GRAMBLING...AND MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SIMSBORO...VIENNA...UNIONVILLE...EROS...D ARBONNE AND CHOUDRANT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3236 9241 3237 9297 3255 9302 3259 9291
      3258 9288 3260 9288 3276 9244
TIME...MOT...LOC 1849Z 251DEG 17KT 3245 9292

$$

20
2 follow-up statements
099 
WWUS54 KSHV 041857
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1257 PM CST TUE DEC 4 2012

LAC013-049-061-111-041930-
/O.CON.KSHV.SV.W.0308.000000T0000Z-121204T1930Z/
UNION LA-LINCOLN LA-JACKSON LA-BIENVILLE LA-
1257 PM CST TUE DEC 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CST
FOR BIENVILLE...JACKSON...LINCOLN AND UNION PARISHES...

AT 1256 PM CST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.  THIS STORM WAS LOCATED 7 MILES SOUTH OF ARCADIA...OR 11 MILES
SOUTHWEST OF GRAMBLING...MOVING EAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SIMSBORO...VIENNA...UNIONVILLE...RUSTON...EROS...D ARBONNE AND
CHOUDRANT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3236 9241 3237 9297 3256 9296 3259 9292
      3258 9288 3260 9288 3276 9244
TIME...MOT...LOC 1857Z 251DEG 17KT 3246 9288

$$

20
612 
WWUS54 KSHV 041917
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
117 PM CST TUE DEC 4 2012

LAC111-041926-
/O.CAN.KSHV.SV.W.0308.000000T0000Z-121204T1930Z/
UNION LA-
117 PM CST TUE DEC 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR UNION PARISH IS CANCELLED...

LAT...LON 3255 9289 3266 9244 3236 9241 3237 9287
TIME...MOT...LOC 1916Z 266DEG 15KT 3244 9280

$$

LAC013-049-061-041930-
/O.CON.KSHV.SV.W.0308.000000T0000Z-121204T1930Z/
LINCOLN LA-JACKSON LA-BIENVILLE LA-
117 PM CST TUE DEC 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CST
FOR BIENVILLE...JACKSON AND LINCOLN PARISHES...

AT 113 PM CST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED 7 MILES SOUTH OF SIMSBORO...OR 9 MILES
SOUTHWEST OF GRAMBLING...MOVING EAST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
VIENNA...RUSTON...EROS AND CHOUDRANT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3255 9289 3266 9244 3236 9241 3237 9287
TIME...MOT...LOC 1916Z 266DEG 15KT 3244 9280

$$

20

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 4, 10:32 AM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Dec 4, 10:32 AM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
1032 AM CST TUE DEC 4 2012

.UPDATE...

MADE A FEW CHANGES TO CURRENT FORECAST...INCLUDING SLIGHTLY
INCREASING RAIN CHANCES FOR AREAS GENERALLY EAST OF A LINE FROM
TEXARKANA TO LUFKIN. ALSO...LOWERED MAX TEMPS A DEGREE OR TWO FOR
AREAS WEST AND NORTH OF THE SHREVEPORT AREA AS CLOUDS SHOULD
REMAIN THICK FOR THE SHORT TERM AND THE COLD FRONT WILL PASS
THROUGH BY THE AFTERNOON. /20/

.DISCUSSION...

COLD FRONT KNOCKING ON THE WESTERN EDGE OF THE CWA THIS
MORNING...HAVING ALREADY MOVED THROUGH PARIS AND SULPHUR SPRINGS
TEXAS. SO...WINDS ACROSS NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA
WILL BE TURNING NORTHWEST INTO THE EARLY AFTERNOON. SHOWER
ACTIVITY IN ADVANCE OF THIS FRONT HAS BEGUN TO INCREASE...ROUGHLY
FROM LUFKIN TEXAS THROUGH SHREVEPORT AND INTO PORTIONS OF
SOUTHWEST ARKANSAS. THIS ACTIVITY SHOULD INCREASE FURTHER AS
IT MOVES EASTWARD WITH TIME THROUGHOUT THE DAY. THE ONLY THUNDER
NOTED IN THE AREA HAS BEEN IN NORTHERN PORTIONS OF SOUTHWEST
ARKANSAS SO FAR...BUT AS THE DAY PROGRESSES ADDITIONAL THUNDERSTORMS
SHOULD DEVELOP AREAWIDE. OVERALL SEVERE THREAT IS LOW...BUT
PORTIONS OF NORTHERN LOUISIANA AND DEEP EAST TEXAS COULD SEE SOME
ISOLATED STRONG STORMS AS INSTABILITY WILL BE GREATEST THERE.
SHOWERS/STORMS SHOULD BE OUT OF THE AREA BY MIDNIGHT...WITH COOLER
AIR AND CLOUDS IN PLACE. /20/

.AVIATION...

EXPECT ALREADY ONGOING SCT CONVECTION TO INCREASE ACROSS THE
TERMINAL SITES AS A COLD FRONT CURRENTLY ALONG A LIKE FROM KRKR...TO
KPRX...TO KACT APPROACHES. COLD FRONT SHOULD BE NEAR A
KLFK-KSHV-KELD LINE BY 22Z...AND THROUGH ALL TAF SITES 05/06Z.
MVFR/LOW VFR CIGS WILL PERSIST FOR MUCH OF THE 18Z TAF PERIOD...AND
IFR CONDITIONS WILL BE POSSIBLE VC OF CONVECTION. EXPECT N WINDS
8-12 KTS WITH HIGHER GUSTS AFTER FROPA...WITH GUSTS RELAXING TOWARDS
SUNRISE...GIVING WAY TO NE WINDS 5-10 KTS FOR WEDNESDAY. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  53  67  46  68 /  70  30   0   0   0
MLU  75  54  66  47  70 /  70  60  20   0   0
DEQ  70  42  66  38  66 /  50   0   0   0   0
TXK  71  48  64  42  68 /  70  20   0   0   0
ELD  73  52  64  43  65 /  70  30   0   0   0
TYR  72  49  66  46  71 /  40  20   0   0   0
GGG  72  50  68  45  69 /  60  20   0   0   0
LFK  75  54  69  47  70 /  60  30   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

20/12
Hazardous weather outlook, Dec 4, 11:48 AM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1148 AM CST TUE DEC 4 2012

ARZ060-061-070>073-LAZ001>006-010>014-017>022-TXZ097-108>112-
124>126-136>138-149>153-165>167-050600-
HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-COLUMBIA-UNION AR-CADDO-BOSSIER-
WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-
JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-
LA SALLE-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-
SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-
ANGELINA-SAN AUGUSTINE-SABINE TX-
1148 AM CST TUE DEC 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTH CENTRAL AND NORTHWEST
LOUISIANA...EAST AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON THROUGH
TONIGHT ACROSS THE AREA AS AN UPPER LEVEL DISTURBANCE AND
ASSOCIATED COLD FRONT CONTINUE TO MOVE EASTWARD THROUGH THE REGION. BRIEF
HEAVY RAINFALL...DEADLY LIGHTNING...HAIL AND GUSTY WINDS WILL BE
POSSIBLE WITH STRONGER THUNDERSTORMS. WITH DEWPOINTS IN THE 60S
AND AFTERNOON TEMPERATURES IN THE 70S...THERE WILL BE ENOUGH
MOISTURE AND INSTABILITY FOR THUNDERSTORMS TO DEVELOP...SOME OF
WHICH MAY BE STRONG TO SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WITH ANOTHER STORM
SYSTEM LATE DURING THE WEEK AND INTO THE WEEKEND. NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS IS NOT ANTICIPATED AT THIS TIME.
HOWEVER...IF THE SEVERE WEATHER THREAT BECOMES MORE WIDESPREAD THAN
ANTICIPATED SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

20

In the hours before

Special weather statement, Dec 4, 12:31 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1231 PM CST TUE DEC 4 2012

LAZ021-022-041915-
CALDWELL-LA SALLE-
1231 PM CST TUE DEC 4 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 115 PM CST...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     LA SALLE AND CALDWELL...

AT 1230 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF MIDWAY...OR 24
MILES SOUTHWEST OF COLUMBIA...MOVING EAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

20
Special weather statement, Dec 4, 12:41 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1241 PM CST TUE DEC 4 2012

LAZ005-012-013-041930-
BIENVILLE-JACKSON-LINCOLN-
1241 PM CST TUE DEC 4 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 130 PM CST...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     LINCOLN AND JACKSON...
IN NORTHWEST LOUISIANA...
     BIENVILLE...

INCLUDING THE FOLLOWING LOCATIONS...
     ARCADIA...GRAMBLING AND RUSTON...

AT 1239 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 10 MILES SOUTH OF ARCADIA...OR 16
MILES SOUTHWEST OF GRAMBLING...MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

20

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 2:08 PM CSTSevere Thunderstorm WarningSHVCaldwell, Jackson, Ouachita37 min
Dec 4, 2:17 PM CSTSevere Thunderstorm WarningSHVJackson28 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.